Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Detroit, MI

September 21, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 21, 2001, 3:22 PM EDT for Monroe County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 21, 2001, 3:22 PM EDT (19:22 UTC)
Expired
Sep 21, 2001, 3:45 PM EDT
In force
23 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

The radar

The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:35 PM EDTHail 0.75Temperance, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS53 KDTX 211923
SVRDTX
MIC115-211945-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT FRI SEP 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 345 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF OTTAWA LAKE...OR 8 MILES
  NORTHWEST OF TOLEDO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPERANCE AT 330 PM EDT
  LUNA PIER...LA SALLE AT 340 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4184 8375 4169 8377 4165 8335 4187 8338

MANN DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:20 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 11:20 AM EDT, 4 hours 2 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1120 AM EDT FRI SEP 21 2001

A POTENT LOW PRESSURE SYSTEM WILL MOVE OVER SE MICHIGAN THIS
AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE THE PRIMARY
CONCERN. MORNING ACTIVITY WAS FAIRLY ROBUST WITH THE SURFACE WARM
FRONT, BUT WE NEED TO GET RID OF THE LOW CLOUDS AND BUILD UP SOME
INSTABILITY FOR AFTERNOON STORMS TO FOLLOW SUIT.

UPPER COLD POOL WILL MOVE OVER WITH THE LOW AND BRING 500 MB TEMPS
DOWN TO ABOUT -16C. THIS, ALONG WITH AFTERNOON HIGHS NEAR 70 WILL
HELP GENERATE CAPE CLOSE TO 1300 J/KG. THIS KIND OF INSTABILITY WITH
SUCH A DYNAMIC UPPER SYSTEM WILL PROVIDE AT LEAST A CHANCE FOR
ORGANIZED CONVECTION...MAINLY SOUTH OF I 69. RELATIVELY LOW FREEZING
LEVELS AND 500 MB WIND NEAR 50 KNOTS BY 18Z WILL CONFINE THE THREAT
TO LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH THERE HAS BEEN SOME
EVIDENCE OF STORM ROTATION AND SPLITTING CELLS.

ZONE UPDATE WILL KEEP NUMEROUS/LIKELY WORDING AND WILL GIVE THE HIGH
TEMPS A CHANCE TO MAKE THE UPPER 60S, AT LEAST IN A FEW AREAS.

.DTX...NONE.

BT

In the hours before

Special weather statement, Sep 21, 10:07 AM EDT, 5 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220400-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 AM EDT FRI SEP 21 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN SOUTHEAST
MICHIGAN...GENERALLY SOUTH OF I 69. LARGE HAIL AND DAMAGING WIND
GUSTS ARE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN.

DISCUSSION...
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
LOWER MICHIGAN TODAY. SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM
WILL MOVE THROUGH THE AREA THIS MORNING...MAINLY ALONG THE M 59
CORRIDOR. THESE STORMS WILL BE CAPABLE OF HAIL UP TO 1 INCH IN
DIAMETER...ALONG WITH WIND GUSTS AROUND 40 MPH...AS THEY MOVE
NORTHEAST AT 40 MPH.

ADDITIONAL STORM DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AS THE
COLD FRONT MOVES THROUGH THE AREA. THESE STORMS WILL HAVE A LITTLE
MORE INSTABILITY ASSOCIATED WITH THEM...WHICH WILL ALLOW THE CHANCE
OF HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH WIND GUSTS AROUND
60 MPH. STORM MOTION WILL CONTINUE TO THE NORTHEAST AROUND 40 MPH.

THE AFTERNOON ACTIVITY WILL DEVELOP AROUND 2 PM AND LAST UNTIL ABOUT
8 PM THIS EVENING...WITH THE THREAT FOR SEVERE THUNDERSTORMS MAINLY
SOUTH OF I 69 THROUGH THE DAY.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

OUTLOOK THURSDAY THROUGH SATURDAY...
OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON
SUNDAY.

BT
Special weather statement, Sep 21, 10:07 AM EDT, 5 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220400-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN...CORRECTED OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 AM EDT FRI SEP 21 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN SOUTHEAST
MICHIGAN...GENERALLY SOUTH OF I 69. LARGE HAIL AND DAMAGING WIND
GUSTS ARE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN.

DISCUSSION...
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
LOWER MICHIGAN TODAY. SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM
WILL MOVE THROUGH THE AREA THIS MORNING...MAINLY ALONG THE M 59
CORRIDOR. THESE STORMS WILL BE CAPABLE OF HAIL UP TO 1 INCH IN
DIAMETER...ALONG WITH WIND GUSTS AROUND 40 MPH...AS THEY MOVE
NORTHEAST AT 40 MPH.

ADDITIONAL STORM DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AS THE
COLD FRONT MOVES THROUGH THE AREA. THESE STORMS WILL HAVE A LITTLE
MORE INSTABILITY ASSOCIATED WITH THEM...WHICH WILL ALLOW THE CHANCE
OF HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH WIND GUSTS AROUND
60 MPH. STORM MOTION WILL CONTINUE TO THE NORTHEAST AROUND 40 MPH.

THE AFTERNOON ACTIVITY WILL DEVELOP AROUND 2 PM AND LAST UNTIL ABOUT
8 PM THIS EVENING...WITH THE THREAT FOR SEVERE THUNDERSTORMS MAINLY
SOUTH OF I 69 THROUGH THE DAY.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

OUTLOOK SATURDAY THROUGH MONDAY...
OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON
SUNDAY.

BT
Special weather statement, Sep 21, 2:05 PM EDT, 1 hour 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EDT FRI SEP 21 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN ALL OF SOUTHEAST
MICHIGAN. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...ALONG
WITH HEAVY DOWNPOURS OF RAIN.

DISCUSSION...
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
LOWER MICHIGAN THIS AFTERNOON AND THIS EVENING...AND COMBINE WITH
DAYTIME HEATING TO GENERATE NUMEROUS THUNDERSTORMS. THE INCREASED
DAYTIME HEATING WILL ALLOW A CHANCE FOR HAIL TO REACH THE SIZE OF A
QUARTER IN THE STRONGEST STORMS. WIND GUSTS AROUND 60 MPH WILL ALSO
BE POSSIBLE AS THE STORMS MOVE EAST AT ABOUT 40 MPH.

STORMS IN SOUTHWEST LOWER MICHIGAN WILL MOVE INTO THE TRI CITIES...
FLINT...AND DETROIT AREAS BETWEEN 2 AND 4 PM. THIS ACTIVITY...AND
ANY NEW DEVELOPMENT...WILL CONTINUE EAST INTO THE THUMB AND TOWARD
PORT HURON BETWEEN 4 AND 6 PM. THE SEVERE WEATHER THREAT WILL BE
OVER BY ABOUT 7 PM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

OUTLOOK SATURDAY THROUGH MONDAY...
OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON
SUNDAY.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:49 AM EDTSevere Thunderstorm WarningDTXWashtenaw26 min
Sep 21, 2:58 PM EDTSevere Thunderstorm WarningDTXLenawee47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.